Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 50, NWS Springfield, MO

April 20, 1997Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 1997, 10:34 PM CDT for Howell County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1997, 10:34 PM CDT (03:34 UTC)
Expired
Apr 20, 1997, 11:20 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:58 PM CDTHail 0.88South Fork, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 20, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 210334 RRA
SVRSGF
MOC091-210420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT SUN APR 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 1120 PM CDT

* SOME AREAS AFFECTED
  SOUTHFOLK AND MOODY BY 1045 PM
  LANTON BY 1100 PM

* AT 1033 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED NEAR CAULFIELD AND WAS MOVING EAST
  AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON RTHE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SR/WM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:16 PM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 2:16 PM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN APR 20 1997

ATMOSPHERE OVER SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI HAS BECOME
QUITE UNSTABLE THIS AFTERNOON WITH ADAP LIFTED INDICIES AT OR BELOW -6.
18Z SURFACE ANALYSIS INDICATED LOW NEAR EMPORIA KANSAS WITH WINDSHIFT
LINE JUST EAST OF WICHITA. MODIFIED 12Z SPRINGFIELD SOUNDING FOR 78/55
(19Z JLN METAR) RESULTS IN ZERO CAP AND CAPE AROUND 2500. WAITING FOR
FOCUSING MECHANISM TO INITIATE CONVECTION.

SHOWERS AND THUNDERSTORMS...ONCE THEY DEVELOP...WILL PROGRESS EAST
SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. PRECIPITATION SHOULD
END IN JOPLIN/SOUTHEAST KANSAS BY MIDNIGHT AND THE REMAINDER OF THE
FORECAST AREA BY SUNRISE. SEVERE THREAT FOCUSING NOW FROM SOUTHEAST
KANSAS ALONG THE MISSOURI/ARKANSAS BORDER WHERE INSTABILITIES ARE THE
GREATEST. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...SOUTHWEST 850 MB FLOW
INDICATED BY PROFILERS SHOULD PRECLUDE WIDESPREAD FLOOD PRODUCING RAIN.

NOT SURE HOW MUCH CLEARING TO EXPECT OVERNIGHT AND EARLY MONDAY: SHOULD
SEE ENOUGH SUBSIDENCE TO ERODE MIDDLE AND HIGH CLOUDS BUT HAVE A BAD
FEELING THAT LOW CLOUDS WILL LINGER AND PREVENT SIGNIFICANT WARMUP.

NEXT SYSTEM...COMPRISED OF TWO SHORTWAVES...WILL MOVE INTO THE OZARKS
MONDAY EVENING AND TUESDAY. TWO PRECIPITATION MAXIMA EXPECTED...ONE
OVER CENTRAL MISSOURI AND SECOND OVER SOUTHEAST KANSAS INTO NORTHWEST
ARKANSAS. WOULD LIKE TO WORD PRECIPITATION CHANCES MONDAY NIGHT AS
MAINLY AFTER MIDNIGHT. SEVERE THREAT WITH THIS SYSTEM SHOULD REMAIN
SOUTH OF MISSOURI AND SOUTHEAST KANSAS.

FWC/FAN CLOSE AND WILL MAKE ONLY MINOR ADJUSTMENTS.

FIRST PERIOD IDEAS:
SGF: SHOWERS/THUNDERSTORMS THIS EVENING...MOSTLY CLOUDY AFTER MIDNIGHT.
LOWS UPPER 40S.
JLN: SHOWERS/THUNDERSTORMS ENDING THIS EVENING...OTHERWISE MOSTLY
CLOUDY. LOWS UPPER 40S.
UNO: SHOWERS/THUNDERSTORMS ENDING TOWARD SUNRISE. LOWS NEAR 50.
AIZ: SHOWERS/FEW THUNDERSTORMS ENDING AFTER MIDNI:GHT. LOWS MIDDLE 40S.

SGF ET 048/060 046/062 042 08824
JLN ET 048/062 050/065 045 08825

MS

In the hours before

Special weather statement, Apr 20, 8:56 PM CDT, 1 hour 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TANEY COUNTY...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES 160 AND 163 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...TANEY...DOUGLAS...OZARK...WEBSTER...WRIGHT

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 8:57 PM CDT, 1 hour 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES #160 AND #162 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT.

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 9:00 PM CDT, 1 hour 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES #160 AND #163 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT.

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 9:18 PM CDT, 1 hour 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TANEY COUNTY...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN APR 20 1997

...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

TORNADO WATCHES #160 AND #163 WERE NO LONGER IN EFFECT FOR THAT PORTION
OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA
TO CAMDENTON...SPRINGFIELD AND PINEVILLE.

AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING
COUNTIES ONLY:

BARRY...STONE...CHRISTIAN...TANEY...DOUGLAS...OZARK...WEBSTER...WRIGHT

THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM.

THIS CLEARS THE SP>RINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH
ALONG WITH SOUTHEAST KANSAS.

MS
Special weather statement, Apr 20, 10:07 PM CDT, 27 minutes before
MOZ082-083-090-095>098-103-104-106-210810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CDT SUN APR 20 1997

...SEVERE THUNDERSTORM WATCH 164 IN EFFECT UNTIL 300 AM...

...SEVERE THUNDERSTORM WATCH 165 IN EFFECT UNTIL 300 AM...

...TORNADO WATCH NUMBER 160 HAS EXPIRED AND BEEN REPLACED BY WATCH
NUMBER 165...

TORNADO WATCH NUMBER 160 HAS BEEN ALLOWED TO EXPIRE...AND WAS
REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 165.  THIS WATCH
INCLUDES DOUGLAS AND OZARK COUNTIES AND IS IN EFFECT UNTIL 300 AM.

SEVERE THUNDERSTORM WATCH 164 REMAINS IN EFFECT FOR
HOWELL...TEXAS...DENT...SHANNON AND OREGON COUNTIES THROUGH 300 AM.
THIS WATCH INCLUDES THE CITY OF WEST PLAINS...AND THE TOWNS OF
ALTON...THAYER...SALEM AND HOUSTON.

A WARM FRONT CONTINUES TO PUMP WARM AND MOIST AIR AHEAD OF A COLD
FRONT STRETCHING ACROSS WESTERN MISSOURI.  THIS WILL CONTINUE THE
THREAT OF SEVERE WEATHER ACROSS SOUTHEASTERN AND EASTERN SECTIONS OF
THE AREA.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

GORDON
Special weather statement, Apr 20, 10:08 PM CDT, 26 minutes before
MOZ082-083-090-095>098-103-104-106-210810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CDT SUN APR 20 1997

...SEVERE THUNDERSTORM WATCH 164 IN EFFECT UNTIL 300 AM...

...SEVERE THUNDERSTORM WATCH 165 IN EFFECT UNTIL 300 AM...

...TORNADO WATCH NUMBER 160 HAS EXPIRED AND BEEN REPLACED BY WATCH
NUMBER 165...

TORNADO WATCH NUMBER 160 HAS BEEN ALLOWED TO EXPIRE...AND WAS
REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 165.  THIS WATCH
INCLUDES DOUGLAS AND OZARK COUNTIES AND IS IN EFFECT UNTIL 300 AM.

SEVERE THUNDERSTORM WATCH 164 REMAINS IN EFFECT FOR
HOWELL...TEXAS...DENT...SHANNON AND OREGON COUNTIES THROUGH 300 AM.
THIS WATCH INCLUDES THE CITY OF WEST PLAINS...AND THE TOWNS OF
ALTON...THAYER...SALEM AND HOUSTON.

A WARM FRONT CONTINUES TO PUMP WARM AND MOIST AIR AHEAD OF A COLD
FRONT STRETCHING ACROSS WESTERN MISSOURI.  THIS WILL CONTINUE THE
THREAT OF SEVERE WEATHER ACROSS SOUTHEASTERN AND EASTERN SECTIONS OF
THE AREA.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:09 PM CDTSevere Thunderstorm WarningSGFCedar36 min
Apr 20, 7:21 PM CDTTornado WarningSGFGreene, Lawrence49 min
Apr 20, 7:26 PM CDTTornado WarningSGFDallas49 min
Apr 20, 7:31 PM CDTSevere Thunderstorm WarningSGFJasper34 min
Apr 20, 7:40 PM CDTSevere Thunderstorm WarningSGFPolk50 min
Apr 20, 7:42 PM CDTSevere Thunderstorm WarningSGFMcDonald63 min
Apr 20, 7:45 PM CDTTornado WarningSGFPhelps, Texas50 min
Apr 20, 7:55 PM CDTSevere Thunderstorm WarningSGFLaclede65 min
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence49 min
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Apr 20, 8:20 PM CDTTornado WarningSGFDent50 min
Apr 20, 8:25 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
Apr 20, 8:41 PM CDTSevere Thunderstorm WarningSGFWebster49 min
Apr 20, 8:56 PM CDTSevere Thunderstorm WarningSGFBarry34 min
Apr 20, 9:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Taney61 min
Apr 20, 9:15 PM CDTSevere Thunderstorm WarningSGFChristian65 min
Apr 20, 9:15 PM CDTSevere Thunderstorm WarningSGFWright65 min
Apr 20, 9:45 PM CDTSevere Thunderstorm WarningSGFHowell, Texas45 min
Apr 20, 9:53 PM CDTSevere Thunderstorm WarningSGFOzark47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.